The days for terfenadine, the antihistamine designed to treat hay fever and other allergic reactions, are numbered in the US. The Food and Drug Administration is proposing to withdraw its approval of the drug because a safer form has become available
Terfenadine (marketed as Triludan in the UK, and as Seldane in the US) already comes with a major warning boxed and in bold capital letters in the US Physicians’ Desk Reference. Interestingly, no such similar treatment is published in the UK equivalent, the ABPI Compendium of Data Sheets.
American doctors are warned that terfenadine can cause serious heart problems, including heart attack, irregular heart beat and torsades de pointes, when the heart beats abnormally fast. It is little wonder that this can sometimes end in a fatal attack.
These problems are magnified when terfenadine is taken with other drugs, including ketoconazole, itraconazole and erythromycin.
An early warning sign of an impending attack is often a fainting spell and a feeling of lightheadedness (a condition known as syncope).
The drug can also cause serious liver problems.
Overdosage can occur as low as 360 mg, which leaves little margin for error, as the recommended dose is one 60 mg tablet taken twice a day.
Along with the usual reactions of dizziness and drowsiness experienced with most antihistamines, terfenadine has also been reported to cause alopecia (hair loss or thinning), bronchospasms, confusion, depression, insomnia, mental disorders, nightmares, psoriasis, seizures, and visual disturbances.
It’s hardly surprising that, faced with that choice, most patients would prefer to take their chances with hay fever.